Acetaminophen Needs Better Labeling

Acetaminophen Needs Better Labeling

Better labeling and patient education are needed to reduce the misuse of the pain reliever acetaminophen, according to a new study at Northwestern University. One in five acetaminophen-related deaths is due to accidental overdose, and researchers say they are easily preventable.

Acetaminophen is found in hundreds of over the counter medications including Tylenol, Excedrin, Nyquil and Sudafed, and is often combined with opioids to make stronger painkillers such as Vicodin and Percocet. Acetaminophen overdoses account for over half of all cases of acute liver failure in the U.S.

Northwestern researchers studied the behavior of 249 patients after they were either discharged from a hospital or visited a hospital pharmacy. They found that nearly 3 out of 4 could not recall receiving counseling about the dangers of acetaminophen or were unaware of its presence in their prescription.

“When prescribing an acetaminophen-containing medication, healthcare providers should clearly state the active ingredients in the medication,“  said Dr. Marina Serper of The Health Literacy and Learning Program at Northwestern University. “Providers should explain what constitutes the daily maximum dose of this medication and how it may or may not be combined with other common over the counter acetaminophen preparations.”

Patients were asked to keep a diary of the medications they had taken in the first seven days after starting their new prescription.  After seven days, they were interviewed to determine the presence of warning labels on bottles, the total amount and sources of acetaminophen taken, and their knowledge of active ingredients in their prescriptions.

Among the discoveries researchers made were what Dr. Serper described as, “the lack of uniformity of prescription labeling.”

Less than 27 percent of the patients correctly identified acetaminophen as an ingredient in their prescription.  Another 11% “double-dipped” — meaning they took their prescription along with another product containing acetaminophen on the same day. Most often it was an over the counter pain medication.

Most alarming was that researchers found that four of the patients exceeded taking the recommended daily dose.

“In our anecdotal experience, patients do not always understand the meaning of 4000 mg or 4 g, and it is more helpful to say something like, ‘you should not take more than 8 pills of this medication per day,’” said Dr. Serper.

Another problem arose from the confusion caused when acetaminophen was identified by one of two abbreviations (APAP or ACET). Only 59% of those prescription bottles had an acetaminophen warning on the label.

Researchers concluded that the elimination of abbreviations on prescription labels and more consistent counseling from healthcare providers was needed to minimize the danger.

“It is equally and perhaps more important to have clear and universal labeling of acetaminophen on prescription bottles, something which does not routinely occur, as shown by our study,” said Dr. Serper.

The findings were presented at the annual meeting of the American Association for the Study of Liver Disease held in Boston.

Acetaminophen Overdoses in Hospitals

In a separate study conducted by Partners HealthCare System in Wellesley, Massachusetts, and published in the Archives of Internal Medicine, researchers found that one of every 15 hospitalized patients treated with acetaminophen received doses far above the therapeutic level, including many patients with liver disease.

“It is a challenge for clinicians to keep track of the total acetaminophen intake for each patient from the multiple drugs and doses given over a 24-hour period,” the authors wrote. “Computerized clinical decision support functionality embedded within clinical information systems could mitigate these risks.”

Earlier this year, two additional studies also indicated the danger of taking too much acetaminophen, concluding that improved labeling and education are needed to prevent acetaminophen overdoses, which one researcher called a “serious public health threat requiring urgent attention.”

Acetaminophen is in a class of medications called analgesics (pain relievers) and antipyretics (fever reducers). It works by changing the way the body senses pain and by cooling the body.

Among its side effects are rash, hives, itching, swelling of the face, hoarseness and difficulty breathing or swallowing. The National Institute of Health recommends taking no more than 4000 mg of acetaminophen per day.

Taking too much acetaminophen can cause liver damage, sometimes serious enough to require liver transplantation.

Authored by: Richard Lenti